The landscape of opiate drug abuse is changing. If your ER is anything like our’s, patients are no longer rolling in altered, with a respiratory rate of 8, pinpoint pupils and track marks… They’re coming in altered with respiratory rate of 8, pinpoint pupils and an empty bottle of percocet. From high-profile celebrity overdoses to teen “pharm parties”, prescription opiates have become the “it” drug.
It seems timely, then, for this site’s first blog post to talk about naloxone. Let’s focus particularly on naloxone’s use as an antidote to long-acting opiates like Oxy-Contin or methadone.
Is naloxone safe? In the traditional sense, yes. You can dose opioid antagonists by the buckets.1 But like we mentioned earlier, the landscape of drug abuse is shifting from heroin to prescription pain pills / methadone. While there may be some periods of time where a heroin addict is not exposed to heroin, by contrast, people taking prescription pain pills / methadone always have opiate exposure in their bloodstream.2 As you can imagine, the amount of opioid dependence in the latter situation will be much more extreme!
Naturally-induced opioid withdrawal occurs when you stop taking an opiate. Sure, it can feel terrible, but no one dies. On the other hand, precipitated opiate withdrawal – where you go from being deeply comatose to being in florid withdrawal in a matter of moments instead of hours or days -can produce a dangerous agitated delirium. Both withdrawal situations are associated with “behavioral toxicity”, but this delirium is seen much more often with precipitated withdrawal.3 The patient wakes up suddenly, kicks and screams, and threatens staff – but you can’t send this patient home yet because the naloxone will wear off in 20-90 minutes, while the methadone lingers for more than a day. If this patient leaves your ER, he’ll likely be unconscious again in an hour.2
Aside from behavioral issues, naloxone administration can also cause physiologic harm. Studies of ultra-rapid detox have shown increases in circulating catecholamine levels by 4-5 fold,3 which can be an added issue in patients with underlying cardiac conditions. The catecholamine rise is even greater in hypercapneic subjects – as are most of your opiate intoxicants.2,4
If naloxone needs to be given, start with 0.04 mg3 – as in 1/10 of the usual dose. This is the dose used by anesthesiologists. You can increase to 0.4 mg, then 2 mg, then finally 10 mg (if your patient isn’t responding to 10mg of naloxone, you don’t have an opiate problem). Starting with a lower dose and slowly titrating will produce a spontaneously and adequately ventilating patient without precipitating an abrupt opioid withdrawal.2
Naloxone is safe, if you use it appropriately. Just remember to:
- bag the patient to what you think is a near-normal PCO2, dampening the catecholamine surge, and
- start with the smaller dose of naloxone – 0.04 mg – avoiding florid withdrawal.
1. Bracken MB, et al. A randomized controlled trial of methylprednisolone or naloxone in the treatment of acute spinal cord injury. N Engl J Med. 1990;322:1405-1411
2. Nelson L. 2012-11-16-0800 Pitfalls and Pearls in the Management of the Acute Poisoned Patient. Free Emergency Medicine Talks. Nov. 23, 2012
3. Nelson L. (2011). Opioid Antagonists . In Goldfrank’s Toxicologic Emergencies (Ninth Edition pp 579-585). New York. McGraw-Hill
4. Mills CA et al. Cardiovascular effects of fentanyl reversal by naloxone at varying arterial carbon dioxide tensions in dogs. Anest Analg. 1988;67:730-736